Ohio, 2018Damaging Winds in Ohio, August 6 to 7, 2018
August 6 to 7, 2018 · NWS CLE · 12 events in 4 counties and zones
A couple of strong thunderstorms developed in Northeast Ohio early in the evening of August 6th. A couple reports of damage were received in the Cleveland area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $264,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A couple of strong thunderstorms developed in Northeast Ohio early in the evening of August 6th. A couple reports of damage were received in the Cleveland area. Late in the evening a line of thunderstorms developed in advance of an approaching cold front. The line moved across northern Ohio causing some damage along the central lake shore.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 6, 2:25 PM EST, 1 hour 11 minutes earlier.
Area forecast discussion, Aug 6, 2:25 PM EST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
325 PM EDT Mon Aug 6 2018
.SYNOPSIS...
High pressure over the mid Atlantic states will weaken and
allow a cold front will move east into the region late tonight.
The front will stall across in the area Tuesday. Low pressure
will move east across Ohio along the boundary Wednesday. Weak
high pressure will build in for Thursday.
&&
.NEAR TERM /THROUGH TUESDAY NIGHT/...
Radar shows isolated convection now along the lake breeze east
of KCLE and nothing much more across northern OH or nwrn PA. To
our west however convection across southern lower MI is moving
east. The HRRR looks to be having trouble with this so
confidence in its evolution is low. Movement is primarily east
however if the line develops further south it would time into or
at least near KTOL by around 5pm. A severe thunderstorm watch
is just to our west. Capes feeding into the line of storms are
between 2K and 4K J/kg would would expect storms to be
energetic as they move in. The HRRR may have a better handle on
subsequent convection which it develops to our west/northwest
and moves in after 00Z affecting most if not all locations
through the night. Will have likely pops most places with cat
pops northwest. Tuesday would expect showers and thunderstorms
to redevelop as a cold front drifts in from the northwest,
eventually stalling across the area or just to our southeast.
Models bring a short wave east across the region Tuesday night.
With moisture remaining in place will have chance pops for the
evening increasing to likely overnight with the best energy.
Highs Tuesday low to mid 80s.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
A somewhat active latter half of the week begins Wednesday with
a cold front draped across the area in the morning, moving east
out of the area by the afternoon. Opted for minor changes to
pops during the day, pushing the likely pops a bit further east
, but have retained mid/high chance pops for most of the area
with some reinforcing mid level energy pushing across the area
Wednesday. Surface high pressure will regain control across the
region Wednesday night into Thursday, and have opted for a dry
forecast Wednesday night through Thursday morning, although a
piece of mid level energy tracking southeast through the
southern Great Lakes may bring a stray shower Thursday morning
into the afternoon. A stronger cold front will push south
through the Great Lakes Thursday settling close to the region
Thursday night and moving into the area on Friday. Pops increase
from Thursday afternoon through Friday from north to south
across the area, with the highest pops on Friday in the mid/high
chance range. Kept temps close to previous forecast, leaning
towards consensus MOS vs. raw guidance. The warmest day on
Thursday could see highs in the mid 80s across the area.
&&
.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
Model trends are similar but still some doubt as to the timing
of systems in the Long Term Forecast. Both models have low
pressure system centered over Lake Erie by daybreak Saturday.
After that models diverge. GFS pushes low SE of forecast area
Saturday night, then it lifts north over the area again by
daybreak Monday. ECMWF on the other hand moves the low east of
the forecast area Saturday night then moves next system over the
area late Sunday into Monday. Best chance for convection
sometime Friday night into Saturday. Timing still in doubt so
went scattered -tsra both periods. Kept Saturday night into
Sunday dry then low chance pops from Sunday night into Monday.
Temps should remain near normal.
&&
.AVIATION /18Z Monday THROUGH Saturday/...
High pressure is weakening across northern OH and nwrn PA this
afternoon. Radar shows isolated to scattered diurnal showers
and thunderstorms across mainly the eastern half of the area.
Radar also has thunderstorms across southern lower MI. Have
timed these into the KTOL area by 20Z. This evening expecting
the eastern activity to decrease/dissipate. Further west the
HRRR shows a line of convection moving in from the west after
03z moving east to near a KERI-KCLE line between 06Z-08Z with
lighter rain filling in behind. Will have VFR conditions for the
early evening with conditions dropping to MVFR overnight as
showers and thunderstorms move ese across the area. Should be
slow to improve Tuesday.
OUTLOOK...Non-VFR possible with patchy morning BR. Non-VFR
likely in thunderstorms Tuesday afternoon through Wednesday.
&&
.MARINE...
Quiet conditions expected on the lake through the rest of the
week as high pressure remains centered south of the lake as a
cold front slowly approaches from the northwest. The front will
move across the lake Tuesday night into Wednesday, with
southwest winds becoming northwest behind the front. Winds will
quickly return to west/southwest flow by Thursday as high
pressure builds back across the lake. Another stronger cold
front will push south across the lake on Friday with winds
becoming northerly. Winds through the period will generally be
10 kts or less.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.
&&
SYNOPSIS...TK
NEAR TERM...TK
SHORT TERM...Greenawalt
LONG TERM...DJB
AVIATION...TK
MARINE...Greenawalt
Hazardous weather outlook, Aug 6, 4:44 AM EST, 10 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
544 AM EDT Mon Aug 6 2018
LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-070945-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
544 AM EDT Mon Aug 6 2018
This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 6, 12:28 PM EST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Cleveland OH
128 PM EDT MON AUG 6 2018
OHZ011-012-061800-
Lake-Cuyahoga-
128 PM EDT MON AUG 6 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CUYAHOGA AND
SOUTHWESTERN LAKE COUNTIES...
At 128 PM EDT, a strong thunderstorm was located near Cleveland
Heights, or near Cleveland, moving east at 15 mph.
Winds in excess of 45 mph are possible with this storm.
Locations impacted include...
Cleveland, Willowick, Euclid, Cleveland Heights, Solon, Willoughby,
Eastlake, Warrensville Heights, Highland Hills, Garfield Heights,
Shaker Heights, Maple Heights, South Euclid, Mayfield Heights, East
Cleveland, Lyndhurst, University Heights, Bedford, Wickliffe and
Beachwood.
LAT...LON 4162 8140 4139 8139 4139 8165 4150 8170
4164 8147
TIME...MOT...LOC 1728Z 252DEG 13KT 4146 8160
GreenawaltThunderstorm Wind, Lake
- When
- August 6, 3:36 PM EST
- Where
- Lake County, 0.2 mi ENE of Wickliffe
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Social Media
- Coordinates
- 41.601, -81.466
Thunderstorm winds downed some trees and power lines along Rockefeller Road. The road was completely blocked by one of the trees.
Thunderstorm Wind, Lake
- When
- August 6, 3:39 PM EST
- Where
- Lake County, 4 mi SW of Kirtland
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.589, -81.425
A trained spotter estimated thunderstorm wind gusts to be at least 60 mph.
Thunderstorm Wind, Cuyahoga
- When
- August 6, 3:39 PM EST
- Where
- Cuyahoga County, 1.15 mi S of Mayfield to 1.1 mi SW of Gates Mills
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Social Media
- Coordinates
- 41.513, -81.430
Thunderstorm winds downed a tree along Gates Mills Boulevard. Another tree fell and damaged a garage on Woodstock Road.
Thunderstorm Wind, Cuyahoga
- When
- August 6, 4:03 PM EST
- Where
- Cuyahoga County, 0.85 mi WSW of Gates Mills
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 41.513, -81.414
Thunderstorm winds downed a couple trees along Berkshire Road in Gates Mills.
Thunderstorm Wind, Cuyahoga
- When
- August 6, 4:10 PM EST
- Where
- Cuyahoga County, Hunting Vly
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 41.470, -81.420
Thunderstorm winds downed a tree.
Thunderstorm Wind, Erie
- When
- August 6, 9:42 PM EST to 9:45 PM EST
- Where
- Erie County, 0.72 mi E of Castalia to 1.73 mi SE of Crystal Rock
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $125,000
- Reported by
- Social Media
- Coordinates
- 41.399, -82.806
Thunderstorm winds downed several trees and some utility poles. The damage stretched from Main Street in Castalia north along State Route 269 to near U.S. Highway 6. Main Street (State Route 101) had to be closed because of downed trees and power lines. A vehicle was briefly trapped by downed lines. The occupant was not hurt. Power outages were reported throughout the area.
Thunderstorm Wind, Lorain
- When
- August 6, 10:30 PM EST to 10:35 PM EST
- Where
- Lorain County, 1.21 mi ENE of Lorain to 1.57 mi NNW of Sheffield
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 41.476, -82.158
A line of thunderstorms moved off of Lake Erie and caused damage from Lorain east along the lake shore to Sheffield Lake. Many trees were down, including some on houses. Power outages were reported across the area. Wind gusts were estimated to be at least 60 mph.
Thunderstorm Wind, Cuyahoga
- When
- August 6, 10:50 PM EST
- Where
- Cuyahoga County, 1.53 mi W of Linndale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 41.453, -81.779
Thunderstorm winds downed a couple trees near West 130th Street.
Thunderstorm Wind, Cuyahoga
- When
- August 6, 10:56 PM EST
- Where
- Cuyahoga County, Brook Park
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 41.400, -81.850
Thunderstorm winds downed at least three trees and some power lines.
Thunderstorm Wind, Lorain
- When
- August 6, 11:40 PM EST
- Where
- Lorain County, 1.59 mi ENE of Henrietta
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Social Media
- Coordinates
- 41.343, -82.275
Thunderstorm winds downed several trees along Baumhart Road south of State Route 113. Power outages were reported in the area.
Thunderstorm Wind, Cuyahoga
- When
- August 7, 11:30 AM EST
- Where
- Cuyahoga County, Bay Vlg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 41.480, -81.900
Thunderstorm winds downed several large limbs and one tree. Most of the damage was along Clague Road.
Thunderstorm Wind, Cuyahoga
- When
- August 7, 3:15 PM EST
- Where
- Cuyahoga County, (Cgf)cuyahoga Co Arp
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.570, -81.480
An automated sensor at Cuyahoga County Airport measured a 58 mph thunderstorm wind gust.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, August 6 to 8, 201810 deaths · 1 event
- Heat in Maryland, August 6, 20182 deaths · 1 event
- Hail in Colorado, August 6, 20188 injured · $173 million · 4 in hail · 34 events
- Tornado and Hail in Nebraska, August 6, 2018$31 million · EF1 · 15 events
- High Surf in Oregon, August 6, 20181 death · 1 event
- Wildfire in California, August 6 to 31, 2018$500,000 · 1 event
- Damaging Winds and Lightning Strike in South Carolina, August 6, 2018$69,000 · 50 kt wind · 13 events
- Hail and Damaging Winds in Illinois, August 6 to 7, 2018$81,000 · 1 in hail · 8 events
- Damaging Winds in Georgia, August 6 to 7, 2018$55,000 · 50 kt wind · 9 events
- Damaging Winds in South Carolina, August 6, 2018$60,000 · 55 kt wind · 2 events
- Tornado and Damaging Winds in Indiana, August 6, 2018EF1 · 6 events
- Damaging Wind in Alabama, August 6, 2018$40,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777289, 777286, 777901, 777287, 777902, 777903, 777904, 777906, 777905, 777909, 777907, 777288.